Arkansas, 2015

Flash Flood and Hail in Arkansas, July 2, 2015

July 2, 2015 · NWS MEG · 2 events in 2 counties and zones

Numerous showers and thunderstorms continued to develop across Eastern Arkansas during the late evening hours of July 2, 2015 as an upper level disturbance approached from the northwest. Isolated flash flooding and small hail were reported across Northeast Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Numerous showers and thunderstorms continued to develop across Eastern Arkansas during the late evening hours of July 2, 2015 as an upper level disturbance approached from the northwest. Isolated flash flooding and small hail were reported across Northeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 2, 7:39 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 2, 7:39 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
839 PM CDT THU JUL 2 2015

.UPDATE...

AT MID EVENING...SCATTERED SHOWERS AND STORMS WERE ACROSS THE
NORTHERN THIRD OF THE CWA. WHILE A SEVERE STORM CANNOT BE RULED
OUT...THE PRIMARY THREATS FROM THESE STORMS SHOULD BE LIGHTNING AND
HEAVY RAIN. STORMS HAVE BEEN PRODUCING AROUND 1 INCH/HOUR
ACCUMULATION BASED ON DUAL POL RADAR ESTIMATES. A SHORTWAVE
APPROACHING FROM THE NORTHWEST SHOULD ASSIST IN ADDITIONAL STORM
DEVELOPMENT. OVERNIGHT...WE WILL NEED TO WATCH FOR TRAINING OF
STORMS WHICH WOULD INCREASE ACCUMULATION AND FLASH FLOOD POTENTIAL.

OVERALL FORECAST APPEARS IN GOOD SHAPE. WILL ADJUST THE 00-06Z QPF
TO BETTER FIT CURRENT TRENDS. SHORT-TERM GUIDANCE /HRRR AND 18Z NAM/
SUGGEST AREA OF SHOWERS/STORMS WILL SAG SOUTH THROUGH THE NIGHT AS
CURRENTLY DEPICTED. TIMING/LOCATION OF AREAS OF SHOWERS/STORMS ON
FRIDAY WILL LARGELY DEPEND ON OVERNIGHT EVOLUTION OF CURRENT
CONVECTION.

GW

&&

.PREV DISCUSSION... /ISSUED 214 PM CDT THU JUL 2 2015/

DISCUSSION...

CLOUDS BEGINNING TO ERODE...WITH ATMOSPHERE FINALLY SEEING A SLOW
DESTABILIZATION. A FEW STORMS ON RADAR HAVE POPPED UP ACROSS
NORTHWEST TENNESSEE...BUT HAVE REMAINED BELOW SEVERE LIMITS. STORM
COVERAGE HAS ALSO REMAINED STEADY. CURRENT TEMPERATURES ARE
RUNNING IN THE LOW TO MID 80S WITH BREEZY SOUTHWEST WINDS. HIGHS
SHOULD CLIMB TO THE MID AND UPPER 80S WITH A MIX OF CLOUDS AND SUN.

FOR TONIGHT THROUGH SATURDAY...MAIN FOCUS FOR SCATTERED SHOWERS
AND STORMS WILL BE JUST ALONG AND SOUTH OF A WEAK COLD FRONT
RUNNING FROM NORTHWEST ARKANSAS TO THE OHIO RIVER...WHILE A
SERIES OF SHORTWAVES DROP SOUTHEAST FROM THE CENTRAL PLAINS. THE
FIRST WAVE WILL ARRIVE LATE THIS EVENING WHICH COULD PROVIDE FOR
MORE ORGANIZED ACTIVITY. MODELS HOWEVER HAVE BEEN VERY BULLISH
WITH THIS SCENARIO...LEADING TO MUCH HIGHER QPF...BUT ONLY
PORTIONS OF NORTHWEST TENNESSEE HAS REALLY SEEN THIS ACTION.
SO AM A BIT HESITANT ON KEEPING POPS HIGHER THAN 60 PERCENT
BEYOND THE FIRST 12 HOURS. THERE ARE JUST TOO MANY FACTORS THAT
COULD MUCK UP THE AREA...COLD POOLS...LOW LEVEL CLOUD COVER...ETC.
THIS IN TURN WOULD LEAD TO PROLONGED STABILITY DURING THE
DAY...GENERATING ONLY WIDELY ISOLATED ACTIVITY LATE IN THE
AFTERNOON AND EVENING.

THE SEVERE WEATHER THREAT WILL REMAIN LOW THROUGH THE
PERIOD...WITH AREAS ALONG AND NORTH OF INTERSTATE FORTY SEEING
THE GREATEST AMOUNT OF BULK SHEAR...25 TO 30 KTS...WITH THE
APPROACHING WAVE. THE WORST THREAT THE NEXT 48 HOURS WILL CONTINUE
TO BE VERY LOCALIZED FLASH FLOODING...SUCH AS WAS SEEN IN OBION
COUNTY LAST NIGHT. DUE TO RAIN CHANCES AND SIGNIFICANT CLOUD COVER
HIGH TEMPERATURES WILL REMAIN BELOW NORMAL FRIDAY AND SATURDAY
WITH NEAR NORMAL LOWS.

SUNDAY THROUGH THURSDAY...A WEAKER NORTHWEST UPPER FLOW IS
PROJECTED TO SLOWLY DEVELOP OVER THE MID MISSISSIPPI VALLEY AS
HEIGHTS BUILD IN THE OHIO VALLEY AND GREAT LAKES. TEMPERATURES
WILL SLOWLY CREEP BACK UP TO THE UPPER 80S AND LOW 90S..OR NEAR
NORMAL FOR EARLY JULY. CONVECTION WILL BE MORE DIURNALLY DRIVEN
WITH MAX HEATING AND WILL LIKELY BECOME MORE ISOLATED IN COVERAGE.

JAB

&&

.AVIATION...
00Z TAF CYCLE

VFR CONDITIONS WILL CONTINUE FOR MOST OF THE FORECAST PERIOD.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN
SECTIONS OF THE FORECAST AREA THIS EVENING WITH A BETTER CHANCE
FOR THUNDERSTORMS OVERNIGHT ACROSS THE ENTIRE AREA. SOME OF THE
THUNDERSTORMS MAY PRODUCE MVFR CEILINGS AND VISIBILITY AT TIMES
OVERNIGHT. MORE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON
FRIDAY. WINDS WILL BE MAINLY FROM THE SOUTHWEST AT 10 TO 15 KNOTS
WITH SOME HIGHER GUSTS POSSIBLE AT TIMES.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 2, 1:19 PM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT THU JUL 2 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
219 PM CDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ALONG AND
NORTH OF A LINE FROM FORREST CITY ARKANSAS TO PICKWICK DAM
TENNESSEE. DAMAGING WINDS WILL BE THE PRIMARY THREAT FOR ANY
THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING
FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL UPPER LEVEL DISTURBANCES THROUGHOUT HOLIDAY WEEKEND MAY
PRODUCE A FEW STRONG TO SEVERE STORMS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT...AND POSSIBLY AT TIMES FRIDAY INTO THE UPCOMING HOLIDAY
WEEKEND IN SUPPORT OF SEVERE WEATHER OPERATIONS.

JAB

In the hours before

Special weather statement, Jul 2, 7:29 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
829 PM CDT THU JUL 2 2015

ARZ008-009-017-018-030215-
RANDOLPH AR-GREENE AR-CLAY AR-LAWRENCE AR-
829 PM CDT THU JUL 2 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 915 PM CDT FOR...

SOUTHERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 829 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER IMBODEN...OR 10 MILES NORTHWEST OF BLACK ROCK...
MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHERN RANDOLPH...NORTHWESTERN GREENE...SOUTHWESTERN CLAY
AND NORTHERN LAWRENCE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3625 9128 3624 9126 3631 9126 3634 9125
      3627 9075 3601 9084 3617 9131
TIME...MOT...LOC 0129Z 288DEG 25KT 3624 9119
Special weather statement, Jul 2, 7:38 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT THU JUL 2 2015

ARZ017-018-026-030230-
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
838 PM CDT THU JUL 2 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 930 PM CDT FOR...

NORTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 837 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER LYNN...OR 9 MILES SOUTHWEST OF BLACK ROCK...MOVING
EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN CRAIGHEAD...SOUTHWESTERN GREENE AND LAWRENCE
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3601 9135 3614 9130 3604 9070 3577 9082
      3585 9103 3589 9103 3589 9114 3597 9136
TIME...MOT...LOC 0137Z 289DEG 29KT 3603 9124
Special weather statement, Jul 2, 8:13 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
913 PM CDT THU JUL 2 2015

ARZ018-026-028-MOZ113-030245-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-DUNKLIN MO-
913 PM CDT THU JUL 2 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 945 PM CDT FOR...

NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 913 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR PARAGOULD...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CRAIGHEAD...NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN GREENE AND SOUTHWESTERN DUNKLIN COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3595 9064 3612 9057 3603 9008 3577 9019
TIME...MOT...LOC 0213Z 289DEG 28KT 3601 9052
Special weather statement, Jul 2, 8:35 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
935 PM CDT THU JUL 2 2015

ARZ026>028-030315-
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-
935 PM CDT THU JUL 2 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1015 PM CDT FOR...

SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

AT 934 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR GREENFIELD...OR NEAR JONESBORO...MOVING EAST AT 30
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN CRAIGHEAD...WEST CENTRAL MISSISSIPPI AND
NORTHEASTERN POINSETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3568 9087 3585 9080 3572 9017 3546 9028
TIME...MOT...LOC 0234Z 289DEG 28KT 3574 9075
Special weather statement, Jul 2, 10:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 PM CDT THU JUL 2 2015

ARZ009-018-MOZ113-030430-
GREENE AR-CLAY AR-DUNKLIN MO-
1103 PM CDT THU JUL 2 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1130 PM CDT FOR...

NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 1103 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR GREENWAY...OR NEAR
RECTOR...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN GREENE...SOUTHEASTERN CLAY AND EAST CENTRAL
DUNKLIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3624 9039 3642 9037 3642 8997 3616 8999
TIME...MOT...LOC 0403Z 274DEG 21KT 3633 9029
Special weather statement, Jul 2, 10:10 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 PM CDT THU JUL 2 2015

MSZ001-002-TNZ048>050-088-089-030500-
MARSHALL MS-DE SOTO MS-TIPTON TN-LAUDERDALE TN-SHELBY TN-HAYWOOD TN-
FAYETTE TN-
1110 PM CDT THU JUL 2 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL MIDNIGHT CDT FOR...

NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHERN DE SOTO COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
SHELBY COUNTY IN SOUTHWEST TENNESSEE...
SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
WESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

AT 1108 PM CDT...GUSTY OUTFLOW WINDS WILL MOVE ACROSS THE MEMPHIS
METRO AREA...AND INTO SOUTHWESTERN TENNESSEE AND NORTHWESTERN
MISSISSIPPI. WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE.

BEHIND THE GUSTY WINDS...SCATTERED THUNDERSTORMS WILL MOVE THROUGH.
THESE STORMS WILL BRING LIGHTNING AND BRIEF BUT HEAVY RAINFALL.

PEOPLE IN NORTHWESTERN MARSHALL...NORTHERN DE SOTO...SOUTHEASTERN
TIPTON...SOUTHEASTERN LAUDERDALE...SHELBY...SOUTHWESTERN HAYWOOD AND
WESTERN FAYETTE COUNTIES SHOULD REMAIN ALERT AS THE WINDS AND STORMS
MOVE THROUGH.

LAT...LON 3528 8996 3560 8957 3556 8921 3491 8955
      3492 9022
TIME...MOT...LOC 0408Z 274DEG 21KT 3513 8992

The radar

The Memphis radar (KNQA), 118 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Clay

When
July 2, 10:40 PM CST to 10:45 PM CST
Where
Clay County, Piggott
Measured
0.88 in hail
Reported by
Public
Coordinates
36.380, -90.180

Nickel size hail was reported in Piggott.

Flash Flood, Greene

When
July 2, 11:08 PM CST to 11:45 PM CST
Where
Greene County, 1.72 mi N of Bethel to 1.69 mi NNW of Bethel
Cause
Heavy Rain
Reported by
Public
Coordinates
36.005, -90.535

Heavy rain caused flooding in the Carriage Hills subdivision south of Paragould. Water was up to 18 inches deep in parts of the subdivision.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593502, 593503.